Hi there – you’ll see my story posted a lot on these boards, so I won’t go into major detail now. I found out about a drug called Colestid on this message board and how it can help control the explosive, urgent, and often times uncontrollable diarrhea (called bile salt diarrhea) from GB removal. It’s actually a drug for lowering cholesterol, but it can also cause constipation, and therefore works well for those suffering bile salt diarrhea. I take 2 pills every a.m. and my stools are formed or soft formed; the only time I’ve gotten diarrhea has been from a viral infection. I was having urgent liquid or soupy diarrhea up to 10 times a day (sometimes 4 bouts in 20 minutes time) until I started Colestid over a year ago. I think I’ve had diarrhea maybe 5 times TOTAL in the last year and a half.
A word of caution here – I’m not talking about occasional loose stools after GB removal related to greasy or fatty foods; bile salt diarrhea is much different than garden variety diarrhea. Bile salt diarrhea will occur during or shortly after meals of any kind,on a daily basis, is explosive, urgent, and does not often cause the typical cramping pain of diarrhea. It will be soupy or pure liquid, often bright yellow or tan in color. I don’t mean to be gross here, but you need to know that Colestid should not be prescribed unless you truly have bile salt diarrhea.
Do some web searches on Colestid and bile salt diarrhea to see if you think it might work for you. Some doctors will not prescribe it except for lowering cholesterol, so be sure to take in information to your doc to show why it will help for GB related diarrhea. My doctor had never heard of using Colestid for bile salt diarrhea, but believes in it now, and prescribes it for others with GB removal problems.
Good luck and keep me posted,
Katie G ”